Bradycardia and hypothermia complicating azithromycin treatment

Kerri Benn, Sam Salman, Madhu Page-Sharp, Timothy M.E. Davis, Jim P. Buttery

Research output: Contribution to journalArticle

Abstract

Objective: Unusual or unexpected effect of treatment Background: Azithromycin is a macrolide antibiotic widely used to treat respiratory, urogenital, and other infections. Gastrointestinal upset, headache, and dizziness are common adverse effects, and prolongation of the rate-corrected electrocardiographic QT interval and malignant arrhythmias have been reported. There are rare reports of bradycardia and hypothermia but not in the same patient. Case Report: A 4-year-old boy given intravenous azithromycin as part of treatment for febrile neutropenia complicating leukemia chemotherapy developed hypothermia (rectal temperature 35.2°C) and bradycardia (65 beats/minute) after the second dose, which resolved over several days post-treatment, consistent with persistence of high tissue azithromycin concentrations relative to those in plasma. A sigmoid Emax pharmacokinetic/pharmacodynamic model suggested a maximal azithromycin-associated reduction in heart rate of 23 beats/minute. Monitoring for these potential adverse effects should facilitate appropriate supportive care in similar cases. Conclusions: Recommended azithromycin doses can cause at least moderate bradycardia and hypothermia in vulnerable pediatric patients, adverse effects that should prompt appropriate monitoring and which may take many days to resolve.

Original languageEnglish
Pages (from-to)883-886
Number of pages4
JournalAmerican Journal of Case Reports
Volume18
DOIs
Publication statusPublished - 11 Aug 2017

Fingerprint Dive into the research topics of 'Bradycardia and hypothermia complicating azithromycin treatment'. Together they form a unique fingerprint.

  • Cite this